Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Anxiety, depression, taken iron supplements. Anxiety due to overdose of iron?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi, I am just curious if to much iron can cause deppression and negative thoughts? The reason is that last week I took some iron supplements for a couple of days and I started to get anxious and deppressive thoughts in my head for no reason. Can this be the brains way to signal that the body has enough iron? I have Now stopped taking this supplement pills, but I am curious about this.
Posted Sun, 15 Apr 2012 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later

Thanks for your query.

I appreciate your efforts for medical consultation at right time.

Important aspects of your query are:
•     21 years old male
•     Onset of symptoms: After iron use
•     Symptoms of anxiety and depressive thoughts

Main side effects of iron are diarrhoea, constipation and abdominal cramps. Anxiety and depressive thoughts are not signal for enough iron in body. But in spite of all these your symptoms are temporally related to iron use.

I need following information to help you better:
•     What was the reason for iron use
•     Total duration of iron use
•     Name and dose of iron supplement
•     Duration of anxiety and depressive thoughts
•     Your sleep and appetite
•     Impact on social and academic functions because of symptoms

Waiting for your reply,

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Anxiety, depression, taken iron supplements. Anxiety due to overdose of iron? 40 hours later
Hey again. The reason for my iron use was lack of energy and tiredness. I used it almost every day for about one week. It was a standard iron supplement bought at my local food store. I think the dosage was about 20 mg, which I suppose is low. After 3 days of using the supplement I got headache combined with unable to concentrate on reading. I also felt a bit restless and stress. Than some days later the negative thoughts came to my mind, and i got mild deppresion. Now its wednesday and I have not taken the supplement since friday. I feel normal again, and I can relax without having those bad thoughts in my mind. I must also say that I might have hypogonadism, and my self-esteem and strenght has generally been low the past month. That might add to my deppresion. My sleep and appetite has been bad, so has my libido. Luckily this didn't have any big impact on my social life or studying. But it has been some pretty hard weeks for me to handle this, because I am young and used to be healthy all the time. Tomorrow I am going to see my doctor, and I hope we get things sorted out.
Answered by Dr. Ashish Mittal 9 hours later
Hello again,

Thanks for providing the necessary information.

It seems that you might been suffering from iron or other vitamin deficiency leading to anemia and depressive symptoms.Anaemia may be the reason for depressive symptoms. Iron supplements are treating anemia and thus the depressive thoughts.

I suggest you to get investigation like complete blood count, thyroid profile, liver and kidney function test to rule out other causes of depression.

Iron supplements by means of correcting anemia, may be treating the problem.

Hope this is helpful and answers your query.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor